CSN Login
Members Online: 10

You are here

PSA Getting down by Hormone Injection: Requesting Advice from Experienced People

akhlak
Posts: 6
Joined: Mar 2017

Dear,

I am Asaduzzaman Lipton, age 45 years old.

In February 2017, I found my PSA Level is 6.83 ng/ml and Gleason’s Grade 3+3=6/10.

According to doctor's advice, I was taking hormone injection (Zoladex). Now My PSA Level is 1.37 ng/ml.

Am I safe now?

Please advise me What should I do?

 

Kind Regards,

Assaduzzaman Lipton

GeorgeG
Posts: 127
Joined: May 2017

Have you had or are you going to have any treatment besides hormone therapy such as surgery, radiation, radioactive seeds, cryotherapy etc?

 

George

 

akhlak
Posts: 6
Joined: Mar 2017

Mr. George,

Thank you for your reply.

No. I am not going to have any treatment besides hormone therapy.

 

VascodaGama's picture
VascodaGama
Posts: 2898
Joined: Nov 2010

I know of other PCa patients having hormonal (HT) as prime and solo therapy to control their case but you should be aware that HT is palliativeand will not provide you cure. It will provide control on progression till the cancerous cells become hormone refractory. Please read the story of this survivor:

https://csn.cancer.org/comment/1574637#comment-1574637

I wonder why you question your safety solo on the basis of a lower PSA and found Gleason score. These two indicative data are not sufficient to provide you with such opinion. Can you tell the results of any image study? Were you given a clinical stage?

What is the full protocol of your hormonal treatment? Zoladex alone (ADT1) is never sufficient in a HT prime therapy, and just one shot wouldn't do much apart from postponing another prime therapy.

Best wishes,

VG

VascodaGama's picture
VascodaGama
Posts: 2898
Joined: Nov 2010

Lipton,

You have posted again on your problem in another thread but I think it better for you to continue your queries and added information in this first thread. Your added info says this;

"... August 2016, PSA 7.1 ng/ml. I had taking antibiotic medicine according to the doctor and after four months my PSA was 4.1 ng/ml. And on February 24, 2017, I checked my PSA level found 6.83 ng/ml and Gleason’s Grade 3+3=6/10 by biopsy. Indian doctor suggested me to take Hormone Therapy (Zoladex Injection) monthly (3 Month) and Calutide (bicalutamide) tablets 50mg per day without any surgery. Already I have taken two injections. On June 17, 2017, my PSA was 1.37 ng/ml".

Is it the right way to save me from spreading cancer cell? And What Should I do now? Is it needed to undergo surgery early?

 

As I commented above, hormonal therapies are palliative and do not provide cure. Your prostate cancer will slow its progression while on HT drugs but it will not die. In any case, the decrease of the PSA (from 6.83 to 1.37 ng/ml) indicates that the cancerous cells in your body are responding to the treatment. This result in four months (Feb to Jun) of hormonal treatment (HT) is good and most probably you will see the PSA still dropping further.

I would recommend you to get second opinions from oncologists on your doctor's suggestion. However, HT (also called ADT) is not recommended to be administered continuously over two years because it can cause irreversible damages to our endocrine system. Famous oncologists like Dr. Myers recommend patients to have ADT intermittently, with established periods of on drugs followed by periods off drugs, so that one can recover to a certain normalcy status. These periods are typically regulated via the levels of the PSA which become the trigger switches to stop or restart taking the drugs.

I wonder if your Indian doctor is proposing you such a therapy as solo and prime with the intent to control your case for many years, or just use it temporarily with the intent of postponing a radical treatment, such as prostatectomy (surgery) or radiotherapy.

Surely you can continue with ADT postponing any cure intervention, however, you need constant vigilance with periodical tests and exams to certify that the cancer continues indolent. At this moment no one knows when the bandit becomes refractory to the drugs (Zoladex plus Calutide) and continues its progression. It is also advisable that you get a second opinion on your initial diagnosis to certify the Gleason grade of 3 and score of 6 (3+3). The location of the cancer should also be checked (have you a clinical stage?). I wonder if you had any image study or even if you can get in Bangladesh a multiparametric MRI. I know that some patients from your region get image exams in Singapore (free of charge).

The clinical stage will indicate if the cancer is contained (whole inside the gland) or if it has spread (extra capsular extensions). Surgery and/or radiation is recommended to contained cases. When the cancer has spread then radiation is preferable.

Each patient's case is treated differently. Typically, guys set on IADT (intermittent androgen deprivation therapy) regulate the treatment via the PSA and Testosterone levels. The on-drugs period requires at least one year in remission with a PSA of less than 0.05 ng/ml (some oncologists use PSA at <1.0), before one gives up with the drugs. The off-drugs period is extended till the PSA reaches a threshold that can go up to a PSA of 10.0 ng/ml. Higher Gleason rates lead to lower thresholds of PSA= 5.0; 2.0 and 1.0 ng/ml. Restarting ADT follows traditional hormonal therapies starting with two weeks on antiandrogens (Calutide) and then adding an agonist shot (Zoladex), which would lead to castration and then to remission, for the some initial purposes of one year in remission.

The testosterone is tested periodically together with the PSA to verify drug's effectiveness. Chemical castration of T< 20 ng/dL is common and one will experience a series of side effects (some nasty) because of the hypogonadism status Any increase of the PSA in a T level at castration is indicative of treatment failure (refractory) which requires the patient to stop immediately taking the antiandrogen.

Hormonal therapy also leads to bone loss so that one should get a densitometry test to verify any osteoporosis. Heart health and diabetes should also be checked periodically. You should get a complete lipids pannel every year.

Best wishes,

VGama

leamon
Posts: 39
Joined: Jan 2012

It seems that Drs would be looking at a more aggressive treatment for a 45 year old.

leamon

eslmom1
Posts: 2
Joined: Aug 2017

My husband was recently diagnosed with Prostate cancer. The radiologist oncologidst said that 1/2 or the prostate was involved with 4 of the 6 biopsies showing some sort of cancer-2 were Gleason 8, and 2 were Gleason 6. My husband is 75, very muscular and healthy. According to the report there was no indication the cancer had spread. PSA 5.9. This doctor recommended 5 weeks external beam radiation and 4 weeks proton beam radiation. He recommended Lupron-1st shot for 1 month and then 2 3-month shots. The oncologist said that it was intermediate-grade PC. At the urologist today and I find out my husband got a Firmagon shot.   WHy would he get a shot for advanced prostate cancer? He has joint pain from arthritis and in NJ his doc. can no longer write a script for vicadon (lowest amount which my husband cuts in 2) for joint pain. He can't sleep as it is, I can only wonder what will happen with the side effects of the Firmagon! I real

ize there are a few questions embedded in this question. Any responses to any/all would be greatly appreciated.

hopeful and opt...
Posts: 2218
Joined: Apr 2009

......so as not to infringe on the thread that is ongoing, and have a thread foucsed on  the responses to your questions

In the upper left hand corner of the page, you can click, "add new forum topic" to post.

Best,

 

Prostate Cancer

Subscribe to Comments for "PSA Getting down by Hormone Injection: Requesting Advice from Experienced People"